Missouri, 2009Flash Flood in Missouri, August 18 to 19, 2009
August 18 to 19, 2009 · NWS LSX · 1 event in 1 county or zone
Slow moving thunderstorms developed over southern Missouri, dumping up to 6 inches of rain in a short amount of time. This caused flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Slow moving thunderstorms developed over southern Missouri, dumping up to 6 inches of rain in a short amount of time. This caused flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 18, 9:10 PM CST, 50 minutes earlier.
Area forecast discussion, Aug 18, 9:10 PM CST, 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ST LOUIS MO
1010 PM CDT TUE AUG 18 2009
.UPDATE...
/1005 PM CDT TUE AUG 18 2009/
EASTWARD MOVING MCV AND WEAK 850MB MOISTURE ADVECTION/CONVERGENCE
HAS INITIATED SCT SHRA/TSRA ACROSS CWA THIS EVENING. ONE
PERSISTENT AREA OF BACK-BUILDING CONVECTION ACROSS
REYNOLDS...IRON AND MADISON COUNTIES IN MISSOURI HAS PRODUCED VERY
HEAVY RAINFALL...WITH RADAR ESTIMATES OVER 6 INCHES. FLASH FLOOD
WARNINGS REMAIN IN EFFECT FOR THIS AREA...AND POINTS DOWNSTREAM ON
LOCAL RIVERS. GUIDANCE SLOWLY SHIFTS THE THETA-E GRADIENT NORTH
OVERNIGHT...SO EXPECT SCT CONVECTION TO SLOWLY ADVANCE NORTHEAST.
CVKING
&&
.DISCUSSION...
/344 PM CDT TUE AUG 18 2009/
20Z SFC DATA SHOWS STATIONARY FRONT EXTENDING FROM NCNTRL AR NEWD
THRU SERN MO AND SRN IL AND SRN IN. FOR THE TIME BEING...THIS HAS
SCOURED OUT SOME OF THE VERY MOIST AIR AND SHUNTED IT FURTHER S AND
E FROM THE FA...BUT THIS WILL BE ONLY TEMPORARILY. THIS FRONTAL
BOUNDARY IS EXPECTED TO ADVANCE NWD AS A WRMFNT LATER TONIGHT AND ON
WEDNESDAY WITH THE MAIN CDFNT COMING THRU ON THURSDAY.
WITH A RETURN OF THE VERY MOIST ATMOSPHERE THRU THE COLUMN IN THE
NEAR FUTURE...IT WILL NOT TAKE MUCH TO KICK OFF ADDITIONAL PCPN. MCV
FROM MORNING CONVECTION IN KS HAS STEADILY MOVED NEWD THRU CNTRL MO
THIS AFTN AND WILL BE THE SOURCE FOR ISOLD EARLY EVENING TSRA BEFORE
IT EXITS AND THE SUN GOES DOWN. AFTER THAT...SLOWLY RETURNING
FRONTAL BOUNDARY WILL PROVIDE WEAK LIFT...AND BY LATE TONIGHT LOOK
FOR THE FIRST OF SEVERAL INCURSIONS OF DEEP LIFT TO AFFECT OUR
FA...WITH THIS ONE COMING FROM THE W. SO HAVE KEPT POPS RATHER LOW
THRU MUCH OF THE NIGHT UNTIL LATE...WHERE THEY HAVE BEEN INCREASED
TO OUR W.
DEEP LIFT CONTINUES PRIMARILY OVER THE NWRN HALF OF THE FA ON
WEDNESDAY...NW OF KSTL...AND SHOULD RESULT IN MCS TRACKING THRU
MAINLY DURING THE MORNING HOURS. GIVEN THE AMOUNT OF RAIN PARTS OF
THIS AREA HAS RECEIVED IN THE PAST COUPLE OF DAYS...THIS MAY BE A
CANDIDATE FOR AN FFA ON WEDNESDAY DEPENDING ON HOW EXACTLY THIS
SYSTEM DEVELOPS.
BEYOND THIS...THINGS GET MORE MUDDLED...AS IT WILL DEPEND PARTIALLY
ON HOW QUICKLY THE WEDNESDAY SYSTEM EXITS...BUT MOST MODELS ARE
POINTING AT A RETURN OF DEEP LIFT BY LATE WEDNESDAY EVENING IN A
VERY MOIST ATMOSPHERE WHICH SHOULD RESULT IN A RETURN OF WIDESPREAD
PCPN. HAVE ADDED IN LOCALLY HEAVY RAINFALL POSSIBLE OVER THE NWRN
HALF OF THE FA AS PWATS PEAK HERE SYNOPTICALLY COMBINED WITH NEWLY
ADVANCING BUT SLOW MOVING FRONT AND A NOCTURNAL EVENT. THIS EVENT
WILL CONTINUE THRU THURSDAY AS THE CDFNT FINALLY PUSHES THRU.
MOS TEMPS LOOK REASONABLE...ESPECIALLY FAVORING COOLER NUMBERS IN
AREAS THAT SHOULD RECEIVE A FAIRLY STEADY OR SEVERAL PERIODS OF
PCPN.
FOR THE EXTENDED PERIOD (FRIDAY NIGHT - TUESDAY)...MODELS IN
REASONABLE AGREEMENT ON THIS PERIOD BEGINNING WITH DEEP TROF OVER
THE ERN CONUS WITH HIGHLY AMPLIFIED FLOW OVER THE CNTRL CONUS. THE
TROF WILL SLIDE AWAY WITH TIME AS WE HEAD THRU THE WEEKEND AND INTO
EARLY NEXT WEEK AS A RIDGE BUILDS IN. THIS SHOULD SIGNAL A PERIOD OF
GENERALLY DRY WX WITH INITIALLY COOL TEMPS REBOUNDING TOWARDS
SEASONABLE VALUES. AT THE SFC...HI PRES WILL DOMINATE. THERE IS SOME
DISAGREEMENT ON THE TIMING OF A CDFNT THAT MAY OR MAY NOT COME DOWN
ON TUESDAY...AND FOR THIS REASON AND BECAUSE IT IS A WEEK AWAY HAVE
LEFT THE ENTIRE PERIOD DRY FOR NOW.
TES
&&
.AVIATION...
/631 PM CDT TUE AUG 18 2009/
FOR THE 00Z TAFS...SCT -SHRA ACROSS CENTRAL MO WILL MAINLY AFFECT
COU EARLY THIS EVENING BEFORE DISSIPATING. NEXT CONCERN IS OVERNIGHT FOG
CHANCES. WIDESPREAD CLD COVER SHOULD WORK AGAINST A REPEAT OF THE
LOW CIGS/VSBYS THAT OCCURRED LAST NIGHT. HOWEVER...GIVEN AFTN
RAINFALL...FOG IS LIKELY OVERNIGHT AT ANY LOCATIONS THAT CLEAR
OUT. WILL MONITOR CLOUD TRENDS OVER THE NEXT FEW HOURS AND
REEXAMINE FOG CONCERN FOR NEXT SET OF TAFS. ATTN THEN TURNS TO PRECIP
EXPECTED ON WED AFTN. WARM FRONT WILL BEGIN MOVING NORTH
TONIGHT...PROVIDING A FOCUS FOR SHOWERS AND THUNDERSTORMS ON WED
AFTN. INTRODUCED VCSH/VCTS MENTION AT ALL SITES BEGINNING 14-18Z.
EXPECT TO FURTHER REFINE THIS TIMING FOR NEXT ISSUANCE BASED ON
LATEST GUIDANCE.
KANOFSKY
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&
WFO LSX
Hazardous weather outlook, Aug 18, 2:34 PM CST, 7 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
334 PM CDT TUE AUG 18 2009
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-191200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
334 PM CDT TUE AUG 18 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.
.DAY ONE...TONIGHT
THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS. NO WIDESPREAD OR
ORGANIZED SEVERE WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE THREAT FOR THUNDERSTORMS WILL CONTINUE UNTIL THURSDAY EVENING.
A FEW OF THE STORMS DURING THIS PERIOD COULD BE SEVERE...WITH
THE PRIMARY THREATS BEING LARGE HAIL AND DAMAGING WIND GUSTS. SOME
OF THE STORMS COULD ALSO PRODUCE LOCALLY HEAVY RAINFALL...
ESPECIALLY ON WEDNESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1
TES
In the hours before
Special weather statement, Aug 18, 6:09 PM CST, 3 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
709 PM CDT TUE AUG 18 2009
MOZ084-085-190045-
IRON MO-MADISON MO-
709 PM CDT TUE AUG 18 2009
...SIGNIFICANT WEATHER ADVISORY FOR IRON AND NORTHWESTERN MADISON
COUNTIES UNTIL 745 PM CDT...
AT 708 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GLOVER...OR 7 MILES SOUTH OF IRONTON...
MOVING NORTHEAST AT 10 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
IRONTON...
ARCADIA...
PILOT KNOB...
ROSELLE...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
CVKING
Special weather statement, Aug 18, 6:57 PM CST, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
757 PM CDT TUE AUG 18 2009
MOZ074-190145-
ST. FRANCOIS MO-
757 PM CDT TUE AUG 18 2009
...SIGNIFICANT WEATHER ADVISORY FOR ST. FRANCOIS COUNTY UNTIL 845 PM
CDT...
AT 756 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR IRON MOUNTAIN...OR 6 MILES NORTHEAST OF
IRONTON...MOVING NORTHEAST AT 15 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
FARMINGTON...
DOE RUN...
LEADINGTON...
CVKING
Flash Flood, Reynolds
- When
- August 18, 10:00 PM CST to August 19, 2:00 AM CST
- Where
- Reynolds County, 2.38 mi NE of Lesterville to 2.29 mi E of Lesterville
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 37.472, -90.816
Up to 6 inches of rain fell in a short amount of time causing flash flooding. Two feet of flowing water covered Highway U east of Lesterville.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Texas, August 18, 200910 injured · $20 million · EF1 · 1 event
- Drought in Texas, August 18 to 31, 2009$21 million · 4 events
- Hail and Damaging Winds in Pennsylvania, August 18, 2009$530,000 · 56 kt wind · 9 events
- Hail and Damaging Winds in New York, August 18, 2009$608,000 · 70 kt wind · 6 events
- Hail and Damaging Winds in Pennsylvania, August 18, 2009$121,000 · 56 kt wind · 26 events
- Flash Flooding and Hail in South Dakota, August 18 to 19, 2009$35,000 · 1 in hail · 11 events
- Flash Flooding and Damaging Winds in Alabama, August 18 to 21, 2009$31,000 · 11 events
- Tornado and Hail in Colorado, August 18, 2009EF1 · 5 events
- Flash Flooding and Damaging Winds in Arkansas, August 18, 2009$27,000 · 50 kt wind · 8 events
- Damaging Winds in New York, August 18, 2009$30,000 · 50 kt wind · 2 events
- Hail and Damaging Winds in Texas, August 18, 2009$13,000 · 70 kt wind · 19 events
- Damaging Winds in New Jersey, August 18, 2009$25,000 · 52 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188811.